Crohn and the Prednisone Taper: The Love / Hate Relationship Continues

If you’ve ever been on Prednisone, you know it’s a kind of love / hate.

I love it when I feel so horrible that I can not get out of bed, when I want to die, or at least not live in the state I am in. I’m also grateful for it when I can ‘t function – except running to the bathroom, of course – and I’m grateful for it when, on the third or fourth day of taking it, I start to feel better. I can eat again. I have no pain. That awful weakness in my whole body is gone. I am rejoicing in happiness prednisone. I drink it with desire in the morning, knowing that every day I take it I will improve and feel more myself. Soon I will want to eat regular meals again. I want to leave the house. I can sleep through the night. Yay, prednisone!

I started again with prednisone at the end of December, after having received a massive explosion, as I mentioned in an earlier column. I started at 40 milligrams, which is a typical starting dose for me when I feel so bad. I have been doing the usual since then – two weeks at 40 mgs, one week at 30 mgs, one week at 2o mgs, and now I have just started a week of 15 mgs. Then I will go to 12.5, 10, 7.5, 5, 2.5, and be done. At least that’s the plan.

I am loving / hating prednisone right now. I know it saves me – literally – when I feel terrible, but I also know it’s horribly bad for me. My face is really swollen right now, I’ve gained a few pounds, and those are just the short-term side effects. I am always aware of how my blood pressure is dragging on, how I was diagnosed with osteoporosis at age 43, how I suffer from these strange muscle aches in my legs after having been using a time, how my mood can go Go-with-the- Flow to agitated and depressed and at the edge.

I noticed when I reduced to 20 mg last week that some of the physical symptoms were returning, very gently. Because I have Crohn’s patches in my stomach, I have many feelings of “need-my-Percocet-right-this-second”. I have not needed Percocet in several weeks now because prednisone was covering it. But I did it last night. I’m having problems, again with swallowing.

Therefore, I love prednisone by taking those struggles away from me. But now that I’m diminishing, they’re coming back. I have six more weeks of cone to go, it feels like a lot. But I know that shortly after I leave, even though I’m making a valiant effort, the symptoms will probably come back, I’ll go back to 40 mgs, and start the whole miserable cycle again.

Tapering. I know I have to, but I hate it. And I love it.